The quadrivalent human papillomavirus vaccine (HPV4) appeared to be associated with syncope (fainting) on the day of vaccination and skin infections in the two weeks after vaccination in females.
This was suggested by a study of girls and young women in California published Online First by Archives of Pediatrics & Adolescent Medicine, a JAMA Network publication.
AdvertisementHuman papillomavirus (HPV) is a family of small DNA viruses and infections with this viral family are the most commonly detected sexually transmitted infections in women. While most of these infections cause no symptoms and are self-limited (resolve on their own), persistent genital HPV infection can cause cervical cancer in women, as well as other anogenital cancers and genital warts in both women and men. In June 2006, the U.S. Food and Drug Administration approved the quadrivalent HPV vaccine (HPV4) for females between the ages of 9 and 26 years for the prevention of a range of diseases, according to the study background.
Nicola P. Klein, M.D., Ph.D., of the Kaiser Permanente Vaccine Study Center, Oakland, Ca., and colleagues conducted a retrospective, observational study (funded by the vaccine manufacturer, Merck & Co.) of all the females who received the HPV4 vaccine at Kaiser Permanente in California. The study was a postlicensure commitment to the Food and Drug Administration and the European Medicines Agency after initial licensure in females.
"In summary, this study of 189,629 females who received HPV4 found that immunization was associated with same-day syncope and skin infections in the two weeks after vaccination. The findings from this large, comprehensive study did not detect any evidence of serious safety concerns secondary to HPV4," the authors conclude. "These findings support the general safety of routine vaccination with HPV4 to prevent cancer."
In the group of vaccinated females, researchers compared the risk of emergency department visits and hospitalizations during the time soon after vaccination with risk during a comparison time more remote from vaccination. The females received one or more doses of HPV4 vaccine between August 2006 and March 2008. A total of 346,972 HPV4 doses were administered to the group.
Only skin infections during days 1 to 14 (odds ratio [OR], 1.8) and syncope on the day of vaccination (OR, 6.0) were noted by an independent Safety Review Committee as likely associations with HPV4, according to the study results.
Researchers comment that a medical record review suggested that some of the cases of skin infection may have been local injection site reactions. "However, females who received HPV4 sought increased clinical care for skin conditions following vaccination," the authors comment.
The authors note the association between HPV4 and fainting (syncope) was not unexpected because immunization and injections in general "have a known association with syncope (particularly in this age group)."
You May Also Like